New York, 2002

Damaging Wind in New York, June 5, 2002

June 5, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 1:45 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT WED JUN 5 2002

LATEST THERMODYNAMIC DATA SHOWS GREAT POTENTIAL FOR CONVECTION WITH
AIRMASS MDTLY UNSTABLE ACROSS THE REGION. SATL SOUNDERS...LAPS AND
MSAS DATA SHOWED CAPES 1500-2000 J/KG WITH LI VALUES DOWN TO ROUGHLY
-5. RADARS VERY QUIET HOWEVER WITH ONLY ISOLD TSRA FIRING ON
LEFTOVER BOUNDARIES. WITHOUT AN APPRECIABLE UPR LVL TRIGGER
TAFTN...BLV THIS IS THE WAY THINGS WL BE INTO THE ERLY EVENING WITH
ONLY A SLGHT INCRS IN COVERAGE OF CONV ACTIVITY. BETTER CHCS FOR
DYNAMIC SUPPORT WL ARRIVE DURG THE LATER EVENING AND OVERNIGHT WITH
SFC FRONT DROPPING INTO THE AREA AND UPR WAVE NOW EJECTING OUT OF
ERN MISSOURI INTO THE OH VLY...AND EVENTUALLY THRU US.

AT THE SAME TIME HWVR...SLIGHT NEG THETA-E ADVN AT H7 AND BLO AND A
MORE STABLE ATMOS WL BE TAKING HOLD AND HELP TO LIMIT DEEP
CONVECTION AFT SUNDOWN. SFC FRONT WL TAKE ON KATA-FRONT
CHARACTERISTICS AS IT PARALLELS THE SW-NE UPR FLOW...SO XPCT BULK OF
PRECIP WL BE LATER TONIGHT IN A SWATH OF RAIN AND PERHAPS SOME
LINGERING EMBEDDED TSRA THROUGH THE OVERNIGHT. GIVEN THIS HI PW
AMS...ANY TSRA WL LIKELY PRODUCE LOCALIZED HVY AMTS OF QPF...BUT
ATTM A LTL TOO ISOLD FOR A WATCH.

ETA/AVN AND TO AN EXTENT...THE NGM HAVE TRENDED SLOWER WITH FROPA
LATE TONIGHT AND THURS WHICH WL KEEP CLOUDS AND CHCS FOR RAIN
LINGERING INTO THE DAY AS A WAVE OF LOW PRES RUNS UP THE FRONT. WL
BRING CHCS FOR LINGERING SHRA A LTL FURTHER NORTH THAN PREV XPCTD
AND INCRS CHCS OVER NEPA. GREATER DESTABILIZATION WL BE SOUTH OF THE
BNDRY OVER SRN PA AND MID ATLC.

HIGH PRES MOVG SOUTH FROM CAN WL FINALLY BE STRONG ENUF TO GET
MOISTURE OUT OF THE REGION FOR FRIDAY WITH SUNSHINE AND SEASONABLE
TEMPS EXPECTED. IN THE EXTENDED...MDLS CONTINUES TO SHOW A SLOWING
TREND ON TROF DIGGING ACROSS THE WEST WITH MORE OF A RESPONDING EAST
COAST RIDGE INTO EARLY NEXT WEEK. SFC HIGH SETTLES DOWN INTO THE
MID ATLANTIC AND SHOULD KEEP MUCH MOIST RETURN AT BAY THRU MONDAY.
SOUNDS LIKE FAIR WITH A WARMING TREND...ALTHO IM A LTL CONCERNED
ABOUT PSBLY GETTING INTO A RING OF FIRE AROUND TOP OF RIDGE LATER IN
THE WEEKEND. FOR NOW INDICATIONS ARE THAT RIDGE WL BE SHARP ENOUGH
TO KEEP FRONTS AND ANY UPR MIDWEST MCS DEBRIS IN SRN CANADA UNTIL
WHOLE TROF SLIPS EAST MIDWEEK.

MAV/FWC TEMPS PRETTY CLOSE AND COMPROMISE ACCEPTED.

.BGM...NONE.

BREWSTER

In the hours before

Special weather statement, Jun 5, 5:48 PM EST, 1 hour 42 minutes before
NYZ024-055-056-PAZ038-052345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT WED JUN 5 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG....OR
ABOUT OVER SAGETOWN....MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...BARTON AND TIOGA CENTER AT 715 PM...
APALACHIN AND VESTAL AT 730 PM...ENDWELL AND JOHNSON CITY AT 745
PM...

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

AHNERT
Local storm report, Jun 5, 6:22 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
722 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

DGM
Local storm report, Jun 5, 6:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
748 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

0720 PM    FREETOWN CORNERS          NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWNREPORTED BY
                                          STORM SPOTTER

0720 PM    SOLON                     NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWN

0725 PM    1 S CORTLAND              NY   .75 INCH HAIL
06/05/02   CORTLAND

DGM
Local storm report, Jun 5, 6:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
751 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

0720 PM    FREETOWN CORNERS          NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWNREPORTED BY
                                          STORM SPOTTER

0720 PM    SOLON                     NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWN

0725 PM    1 S CORTLAND              NY   .75 INCH HAIL
06/05/02   CORTLAND

0730 PM    2 W CASTLE CREEK          NY   .75 INCH HAIL
06/05/02   BROOME                         REPORTED BY
PUBLIC

DGM
Local storm report, Jun 5, 7:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
814 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

0720 PM    FREETOWN CORNERS          NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWNREPORTED BY
                                          STORM SPOTTER

0720 PM    SOLON                     NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWN

0725 PM    1 S CORTLAND              NY   .75 INCH HAIL
06/05/02   CORTLAND

0730 PM    2 W CASTLE CREEK          NY   .75 INCH HAIL
06/05/02   BROOME                         REPORTED BY
PUBLIC

0810 PM    VESTAL                    NY   WIND DAMAGE
06/05/02   BROOME                         TREE DOWN ON HOUSE
                                          REPORTED BY STORM SPOTTER

DGM
Local storm report, Jun 5, 7:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
820 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    CORTLAND                  NY   .75 INCH HAIL
06/05/02   CORTLAND                       REPORTED BY
STORM SPOTTER

0720 PM    FREETOWN CORNERS          NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWNREPORTED BY
                                          STORM SPOTTER

0720 PM    SOLON                     NY   WIND DAMAGE
06/05/02   CORTLAND                       TREES DOWN

0725 PM    1 S CORTLAND              NY   .75 INCH HAIL
06/05/02   CORTLAND

0730 PM    2 W CASTLE CREEK          NY   .75 INCH HAIL
06/05/02   BROOME                         REPORTED BY
PUBLIC

0810 PM    VESTAL                    NY   WIND DAMAGE
06/05/02   BROOME                         TREE DOWN ON HOUSE
                                          REPORTED BY STORM SPOTTER

0755 PM    ENDWELL                   NY   WIND DAMAGE
06/05/02   BROOME                         NUMEROUS TREES DOWN AND
                                          TREE ON HOUSE REPORTED BY
                                          LAW ENFORCEMENT

DGM

The radar

The Binghamton radar (KBGM), 51 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
June 5, 7:30 PM EST
Where
Delaware County, Sidney
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -75.383

Trees and wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300684.